Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 61, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2017, 4:17 PM CDT for McHenry County, Ward County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2017, 4:17 PM CDT (21:17 UTC)
- Expired
- Jul 14, 2017, 5:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McHenry County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 48 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:20 PM CDT | HAIL 1.75 | 4 S Norwich, ND | RELAYED THROUGH BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674
WUUS53 KBIS 142117
SVRBIS
NDC049-101-142215-
/O.NEW.KBIS.SV.W.0061.170714T2117Z-170714T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
417 PM CDT FRI JUL 14 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern Ward County in north central North Dakota... Southern
McHenry County in north central North Dakota...
* Until 515 PM CDT
* At 416 PM CDT, a severe thunderstorm was located 6 miles west of
Sawyer, or 8 miles southeast of Minot, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Sawyer around 425 PM CDT.
Velva around 435 PM CDT.
Karlsruhe around 455 PM CDT.
Drake around 515 PM CDT.
Other locations impacted by this severe thunderstorm include Balfour,
Logan, Bergen, Norwich, Voltaire, George Lake, Simcoe and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4824 10024 4802 10024 4802 10020 4800 10020
4794 10019 4785 10022 4785 10039 4798 10152
4828 10133
TIME...MOT...LOC 2116Z 283DEG 36KT 4813 10119
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE3 follow-up statements
077
WWUS53 KBIS 142135
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
435 PM CDT FRI JUL 14 2017
NDC049-101-142215-
/O.CON.KBIS.SV.W.0061.000000T0000Z-170714T2215Z/
Ward ND-McHenry ND-
435 PM CDT FRI JUL 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN WARD AND SOUTHERN MCHENRY COUNTIES...
At 435 PM CDT, a severe thunderstorm was located over Velva, or 20
miles southeast of Minot, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Karlsruhe around 455 PM CDT.
Drake around 515 PM CDT.
Other locations impacted by this severe thunderstorm include Balfour,
Bergen, Norwich, Voltaire, George Lake, Simcoe and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4824 10024 4802 10024 4802 10020 4800 10020
4794 10019 4785 10022 4785 10039 4794 10121
4812 10114 4827 10099
TIME...MOT...LOC 2135Z 283DEG 36KT 4809 10091
HAIL...1.00IN
WIND...60MPH
$$
HARGROVE083
WWUS53 KBIS 142149
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
449 PM CDT FRI JUL 14 2017
NDC101-142158-
/O.CAN.KBIS.SV.W.0061.000000T0000Z-170714T2215Z/
Ward ND-
449 PM CDT FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4824 10024 4802 10024 4802 10020 4800 10020
4794 10019 4785 10022 4785 10039 4791 10096
4808 10093 4826 10078
TIME...MOT...LOC 2148Z 283DEG 36KT 4806 10071
$$
NDC049-142215-
/O.CON.KBIS.SV.W.0061.000000T0000Z-170714T2215Z/
McHenry ND-
449 PM CDT FRI JUL 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN MCHENRY COUNTY...
At 448 PM CDT, a severe thunderstorm was located near Karlsruhe, or
29 miles southeast of Minot, moving east at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Drake around 515 PM CDT.
Other locations impacted by this severe thunderstorm include Balfour,
Voltaire, George Lake, Bergen, Simcoe and Kief.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4824 10024 4802 10024 4802 10020 4800 10020
4794 10019 4785 10022 4785 10039 4791 10096
4808 10093 4826 10078
TIME...MOT...LOC 2148Z 283DEG 36KT 4806 10071
HAIL...0.88IN
WIND...60MPH
$$
HARGROVE974
WWUS53 KBIS 142200
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
500 PM CDT FRI JUL 14 2017
NDC049-142210-
/O.CAN.KBIS.SV.W.0061.000000T0000Z-170714T2215Z/
McHenry ND-
500 PM CDT FRI JUL 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCHENRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4824 10024 4802 10024 4802 10020 4800 10020
4794 10019 4785 10022 4785 10039 4791 10096
4808 10093 4826 10078
TIME...MOT...LOC 2159Z 283DEG 36KT 4803 10053
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:56 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 14, 2:56 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 256 PM CDT Fri Jul 14 2017 .SHORT TERM...(This evening through Saturday) Issued at 211 PM CDT Fri Jul 14 2017 A broad upper level ridge is in place over much of Montana, with western and central North Dakota situated on the eastern periphery. With surface high pressure centered over southern Minnesota, southerly return flow will facilitate increasing temperatures and dewpoints. Because of these factors, a heat advisory is in effect through the early evening hours. Near record high temperatures will be possible over parts of western and central North Dakota. Regarding thunderstorm chances, a cold front that is currently located over eastern Montana will push into western and central North Dakota later this afternoon and evening. While the strongest forcing will remain north of the international border, water vapor satellite imagery does show a weakness riding along the ridge that should provide enough lift for isolated to scattered thunderstorms along the cold front as we erode afternoon capping. Decent instability will be in place with steep mid-level lapse rates, but shear will be modest at best. Given inverted V forecast soundings, strong winds look to be the greatest threat with any of the stronger cells. A marginal severe hail threat may also exist, but a hot boundary layer may limit hail size. SPC has placed most of western and central North Dakota in a marginal risk of severe weather, which seems reasonable based on the pattern and the latest high resolution guidance. Saturday will be dry and slightly cooler after the passage of the cold front. .LONG TERM...(Saturday night through Friday) Issued at 211 PM CDT Fri Jul 14 2017 Hot temperatures will quickly return on Sunday as the ridge amplifies and moves east. The ridge axis will move from central North Dakota into the eastern part of the state by late Sunday afternoon, placing our forecast area in southwest flow aloft. Highs near the century mark will once again be possible. Given the hot temperatures, minimum relative humidities below 20 percent, and gusty winds ranging from 20 to 30 mph, critical fire weather conditions will be possible on Sunday across parts of western and south central North Dakota. Because of these factors, a fire weather watch has been issued, mainly along and west of the Missouri River. A cold front will approach from the west on Sunday evening, bringing another chance for scattered showers and thunderstorms. At this time, the most favored area for strong to severe storms will be across the northwest and north central. SPC has much of the area outlined in a marginal risk for severe weather with their latest day 3 convective outlook. Monday will see cooler temperatures behind the cold front, and it appears as if the cooler weather may stick around through much of the week with highs generally in the 70s and 80s in the Tuesday through Thursday time frame. Fast moving waves through quasi-zonal flow will bring periodic chances of at least isolated showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1227 PM CDT Fri Jul 14 2017 A cold front will impinge into KISN by 21z Friday, then sweep southeast across the remaining terminals through Friday evening with winds shifting from southwest to northwest. Wind speeds up to 15kt along with a vcsh/vcts potential with the front. By 06z Saturday, the sky will begin to clear with the threat of any precipitation ending. VFR cigs/vsbys through the Taf period. && .FIRE WEATHER... Issued at 211 PM CDT Fri Jul 14 2017 A cold front will push across western North Dakota late Sunday afternoon into the early evening. Winds are expected to shift from south and southwest, to northwesterly as the front sweeps through. The combination of the cold frontal passage, southerly sustained to 20 mph, temperatures around 100 degrees, minimum relative humidities as low as 17 percent, and very dry fuels, could produce critical fire weather conditions along and west of the Missouri River. Thus a Fire Weather Watch has been issued. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday afternoon through Sunday evening for Nods>020-031>034-040>045. Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for Ndz002>011-017>021-031>035-040>045. && SHORT TERM...ZH LONG TERM...ZH AVIATION...KS FIRE WEATHER...KS
Hazardous weather outlook, Jul 14, 2:09 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 209 PM CDT Fri Jul 14 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151915- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 209 PM CDT Fri Jul 14 2017 /109 PM MDT Fri Jul 14 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms are possible late Friday afternoon, evening and night. Large hail and damaging winds will be the main threat. Please check back for future updates. Dangerous heat indexes are forecast for portions of western and central North Dakota Friday afternoon and early evening. High temperatures ranging between 99F and 103F combined with increasing humidity has resulted in a heat advisory over most of western North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Near critical fire weather conditions are possible Sunday across southwest North Dakota. Highs in the upper 90s to around 100, minimum relative humidities below 20 percent, and sustained southerly winds near 20 mph could result in critical fire weather conditions. Widely scattered thunderstorms are forecast for Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH/WAA
In the hours before
Special weather statement, Jul 14, 3:32 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
332 PM CDT FRI JUL 14 2017
NDZ005-013-142100-
Rolette ND-Pierce ND-
332 PM CDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE AND SOUTHERN
ROLETTE COUNTIES UNTIL 400 PM CDT...
At 332 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Wolford, or 10 miles north of Rugby, moving east at 45
mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Wolford and Nanson.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4858 9949 4837 9949 4837 9984 4835 9985
4844 10019 4864 10010
TIME...MOT...LOC 2032Z 287DEG 41KT 4852 9991
HARGROVESpecial weather statement, Jul 14, 3:51 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
351 PM CDT FRI JUL 14 2017
NDZ011-142115-
Ward ND-
351 PM CDT FRI JUL 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARD
COUNTY UNTIL 415 PM CDT...
At 351 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Foxholm to near Burlington to 11 miles
south of Des Lacs to 5 miles west of Rice Lake. Movement was east at
30 mph.
Half inch hail and wind gusts to 55 mph will be possible with these
storms.
Locations impacted include...
Minot, Burlington, Surrey, Sawyer, Des Lacs, Foxholm, Rice Lake and
Logan.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4831 10101 4802 10102 4802 10097 4785 10097
4785 10133 4801 10177 4812 10169 4825 10167
4839 10163
TIME...MOT...LOC 2051Z 288DEG 27KT 4834 10154 4824 10149 4810 10156
4801 10164
HARGROVESpecial weather statement, Jul 14, 3:59 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Bismarck ND 359 PM CDT FRI JUL 14 2017 NDZ019-021-142145- Mercer ND-McLean ND- 359 PM CDT FRI JUL 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MCLEAN AND NORTHWESTERN MERCER COUNTIES UNTIL 445 PM CDT... At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Indian Hills Recreation Area, or 23 miles northwest of Beulah, moving east at 30 mph. Wind gusts up to 50 mph are possible with this storm. Lightning, brief heavy rain, and small hail is also expected. Locations impacted include... Hazen Bay Recreation Area, Indian Hills Recreation Area, Beulah Bay Recreation Area, Dakota Waters Recreation Area and Emmet. If you are on or near Lake Sakakawea, get out of the water and move indoors or inside a vehicle. Remember, If you can hear thunder, you are close enough to be struck by lightning. Do not be caught on the water in a thunderstorm. && LAT...LON 4766 10149 4739 10149 4743 10221 4761 10221 TIME...MOT...LOC 2057Z 270DEG 25KT 4753 10210 CJS
Special weather statement, Jul 14, 4:04 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
404 PM CDT FRI JUL 14 2017
NDZ021-142145-
McLean ND-
404 PM CDT FRI JUL 14 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCLEAN COUNTY
UNTIL 445 PM CDT...
At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Roseglen, or 19 miles west of Garrison, moving east at 30 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Garrison, Max, Benedict, Roseglen, Emmet and White Shield.
Seek shelter indoors if you are in the path of this storm.
LAT...LON 4759 10106 4764 10193 4782 10193 4785 10126
4785 10106
TIME...MOT...LOC 2103Z 269DEG 25KT 4773 10182
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:01 AM CDT | Heat Advisory | BIS | Adams, Billings, Bowman, Burleigh, Dunn, Golden Valley and 9 more | 16 hr |
| Jul 14, 2:51 PM CDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Grant and 8 more | 22 hr |
| Jul 14, 3:32 PM CDT | Special Weather Statement | BIS | Pierce | 28 min |
| Jul 14, 3:51 PM CDT | Special Weather Statement | BIS | Ward | 24 min |
| Jul 14, 3:59 PM CDT | Special Weather Statement | BIS | Mercer | 46 min |
| Jul 14, 4:04 PM CDT | Special Weather Statement | BIS | McLean | 41 min |
| Jul 14, 4:14 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 61 min |
| Jul 14, 4:59 PM CDT | Special Weather Statement | BIS | Stark | 31 min |
| Jul 14, 5:04 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Sheridan, Ward | 43 min |
| Jul 14, 5:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver, Sheridan | 60 min |
| Jul 14, 5:24 PM CDT | Special Weather Statement | BIS | Adams | 36 min |
| Jul 14, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver | 60 min |
| Jul 14, 6:11 PM CDT | Special Weather Statement | BIS | Grant | 49 min |
| Jul 14, 6:46 PM CDT | Special Weather Statement | BIS | Burleigh, Morton | 44 min |
| Jul 14, 6:59 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.